A week ago, I summarized my bp history and concerns in a letter to a doctor regarded as a top specialist in this area. It was very detailed, and I've included it at the end of this post.
Here are the keys issues I raised:
- The acceptable bp guideline for people 60 and older was recently raised to 150/90. Some authorities now argue that anyone over 80 -- without cardiac problems -- can stop taking the pills. Most of my readings are under 150/90, but I do have occasional spikes, many of which occurring in my "off" times, when the last levodopa pill is wearing off, and the next hasn't yet kicked in. But the biggest spikes are caused by nervousness, stress or anxiety. I recently described one incident that produced a reading of 240/120. Can I safely discontinue bp drugs?
- I've been dealing with high blood pressure for years. But lately, I'm also having alarming drops in bp -- as low as 71/47. I've learned this issue is called orthostatic hypotension, and it's associated with Parkinson's. These big drops typically happen on warm days when I'm outside, standing and active. I get dizzy and come close to fainting or falling. How do I deal with this development?
- The serotonin booster 5-HTP has helped me avoid Parkinson's common non-motor symptoms -- depression, insomnia and constipation. But taking more than the smallest dose (50mg) can produce alarming bp spikes. On the other hand, I've noticed recently that taking an extra 25mg of the supplement can ease other Parkinson's symptoms, like micrographia (small, cramped handwriting) and a shuffling gait. Can I find a dosage of 5-HTP that reduces PD's symptoms without sending my bp to dangerous levels?
I spoke with the bp doctor on the phone yesterday. Here's some of what we discussed:
Pills or no pills?. He suggested I try half the normal dose of Avapro, a bp med I've used with some success. I mentioned that orthostatic hypotension was listed as a possible side effect of Avapro.
He said he "would not lose any sleep" if I decided to stop taking any bp meds, especially since the pills increase the risk of falling for seniors.
I had just seen a New York Times report on recent Yale studies that raised that same question. Here's how the issue was posed:
The Yale findings, which were published this month in JAMA Internal Medicine, mean that blood pressure management enters one of those increasingly common medical gray zones in which individuals and caregivers have to ask a lot of questions and balance the trade offs.
Do you avoid a heart attack by using drugs associated with an almost equal risk of breaking a hip or injuring your brain?Dealing with Orthostatic Hypotension: My doctor suggested I might wear an abdominal binder. He's found them helpful, and they can raise blood pressure by 10 to 20 points.
- As noted, I have spikes of readings above 150/90 associated with the “off” periods on the levadopa med.
- Stress, anxiety and nervousness can really escalate the readings. The escalation in my internist’s office is an example. An even more dramatic incident was when waiting an hour and a half for a cab to show up drove the bp reading to 241/120. I described this incident in a blog post -- http://bit.ly/RvScGH. I’ve had smaller spikes as a result of frustrations in dealing with the computer. In each of these cases, the readings soon drop back to the normal range within an hour or two.
- My readings are very volatile. At a single sitting the readings can range from 175/100 to 135/85.
- Overdosing on 5-HTP also can drive up the blood pressure. This warrants a closer look.